Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 183, NWS Wichita, KS

July 11, 2006Butler County, Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2006, 5:14 PM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2006, 5:14 PM CDT (22:14 UTC)
Expired
Jul 11, 2006, 5:48 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE JUL 11 2006

.DISCUSSION...
FORECAST CONCERNS WILL DEAL WITH CONVECTIVE EPISODES TONIGHT THROUGH
THURSDAY...FOLLOWED BY HOT TEMPS FOR THE WEEKEND INTO EARLY NEXT
WEEK.

TONIGHT
CURRENT WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS A SHORT WAVE
MOVING INTO WESTERN KANSAS. THUNDERSTORMS HAVE BEEN RAPIDLY
DEVELOPING ALONG A FRONTAL BOUNDARY SITUATED FROM WESTERN KANSAS
TOWARDS CENTRAL KANSAS...AS MASS CONVERGENCE INCREASES ALONG THE
BOUNDARY. THUNDERSTORM ACTIVITY SHOULD CONTINUE INTO THE NIGHT TIME
HRS AS NUMEROUS STORM-SCALE OUTFLOW BOUNDARIES CAUSE ADDITIONAL
DEVELOPMENT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE GIVEN
FAVORABLE WET MICROBURST POTENTIAL FROM COLLAPSING CORES. LOCALLY
HEAVY RAINFALL WILL ALSO BE A RISK DUE TO TROPICAL AIRMASS IN PLACE
ALONG WITH SLOW STORM MOVEMENT. MEANWHILE...PATCHY AREAS OF FOG
COULD DEVELOP LATER TONIGHT ACROSS PORTIONS OF CENTRAL KANSAS BEHIND
THE FRONT WITH DECOUPLED BOUNDARY LAYER WINDS AND CLEARING SKIES.

WED-THUR
THUNDERSTORMS WILL BE POSSIBLE YET AGAIN FOR THIS PERIOD AS MODELS
SHOW ANOTHER IMPULSE SLIDING EAST ACROSS THE REGION FOR WEDNESDAY
INTO WEDNESDAY NIGHT. THUNDERSTORM CHANCES WILL DEPEND ON
POSITIONING OF THE LOW LEVEL BOUNDARY WHICH SEEMS LIKE IT COULD
STALL OUT OVER SOUTHERN KANSAS FOR WEDNESDAY. THE HEAT AND HUMIDITY
WILL INCREASE ON THURSDAY WITH TEMPS RISING INTO THE MID AND UPPER
90S.

FRI
WILL KEEP THE DRY AND HOT CONDITIONS GOING FOR THIS PERIOD...HOWEVER
MODELS ARE STILL PERSISTENT WITH A SHORT WAVE MOVING VERY SLOWLY
SOUTHWARD ACROSS EASTERN KANSAS. WILL LET LATER SHIFTS RE-EVALUATE
THIS POTENTIAL BEFORE EXTENDING POPS INTO FRIDAY.

EXTENDED: SAT-TUES
HOT AND HUMID CONDITIONS WILL AFFECT KANSAS DURING THIS
PERIOD...WITH HEAT INDICES ABOVE 100 AND DRY WEATHER CONDITIONS
PREVAILING.

A WEAK UPPER LEVEL DISTURBANCE COULD DROP SOUTHWARD ACROSS
MISSOURI/EASTERN KANSAS FOR THE WEEKEND WITH POSSIBLE ISOLATED
DIURNAL ACTIVITY...HOWEVER PRECIP CHANCES LOOK TOO REMOTE TO
INTRODUCE ANYTHING AT THIS JUNCTURE FOR SOUTHEAST KANSAS. A COLD
FRONT IS EXPECTED TO SLIDE SOUTHWARD ACROSS THE NORTHERN PLAINS FOR
EARLY NEXT WEEK...AND HOW FAR SOUTH WILL THE FRONT MAKE IT BEFORE IT
STALLS OUT IS THE MAIN CHALLENGE. PRESENT MODEL INDICATIONS SUGGEST
THAT THE FRONT COULD MAKE IT INTO KANSAS BY TUESDAY...BUT FEEL THAT
THE HEAT WILL STILL BE OVER THE AREA THROUGH TUESDAY. THE HEAT AND
HUMIDITY COULD VERY WELL CONTINUE THROUGH MUCH IF NOT ALL OF NEXT
WEEK...ESPECIALLY IF A MODEST TROUGH DIGS INTO THE NORTHWEST COAST
THUS AMPLIFYING THE DOWNSTREAM UPPER RIDGE ACROSS THE CENTRAL
PLAINS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  95  72  97 /  40  20  20  10
HUTCHINSON      70  95  72  97 /  30  20  20  10
NEWTON          70  94  71  96 /  30  20  20  20
ELDORADO        71  94  72  96 /  40  20  20  20
WINFIELD-KWLD   72  95  72  97 /  40  20  30  20
RUSSELL         68  94  70  98 /  20  20  20  10
GREAT BEND      69  94  70  98 /  30  20  20  10
SALINA          69  94  72  98 /  20  10  20  20
MCPHERSON       69  94  71  97 /  30  20  20  20
COFFEYVILLE     72  93  72  94 /  40  20  20  20
CHANUTE         72  92  71  92 /  40  20  20  20
IOLA            72  91  71  92 /  40  20  20  20
PARSONS-KPPF    72  93  72  93 /  40  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 2:27 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...COR
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT TUE JUL 11 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
227 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...MAINLY ACROSS PORTIONS OF CENTRAL...
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN RISK WILL BE DAMAGING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE
AREA...WHICH COULD RESULT IN MINOR FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...AND MAINLY ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS INTO THURSDAY MORNING. A FEW STRONG STORMS
WILL BE POSSIBLE...ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY
RAINFALL.

HEAT INDICES WILL APPROACH 100 DEGREES ACROSS MUCH OF THE AREA ON
THURSDAY AFTERNOON...AND WILL LIKELY EXCEED 100 DEGREES FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...DUE TO THE
RELATIVELY ISOLATED AND SHORT-LIVED NATURE OF ANY SEVERE WEATHER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CDB

In the hours before

Special weather statement, Jul 11, 5:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT TUE JUL 11 2006

KSZ069-070-094-112245-
BUTLER-ELK-GREENWOOD-
504 PM CDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...ELK AND GREENWOOD COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LATHAM...OR 19 MILES SOUTHEAST OF EL
DORADO...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:31 PM CDTSevere Thunderstorm WarningICTSaline59 min
Jul 11, 5:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley57 min
Jul 11, 6:16 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick59 min
Jul 11, 6:29 PM CDTSevere Thunderstorm WarningICTButler, Cowley39 min
Jul 11, 6:41 PM CDTSevere Thunderstorm WarningICTCowley64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.